Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 17, NWS Honolulu, HI

March 3, 2013Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 3, 2013, 3:28 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2013, 3:28 AM HST (13:28 UTC)
Expired
Mar 3, 2013, 3:24 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WWHW70 PHFO 031328
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST SUN MAR 3 2013

...WIND ADVISORY FOR THE SUMMIT OF MOUNT HALEAKALA...

.THE STRONG WINDS BETWEEN AN UPPER LEVEL RIDGE TO THE NORTH OF
HAWAII AND A TROUGH ALOFT TO THE SOUTHEAST WILL PRODUCE WINDY
CONDITIONS ON THE SUMMIT OF MOUNT HALEAKALA TODAY.

HIZ022-040230-
/O.NEW.PHFO.WI.Y.0017.130303T1328Z-130304T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
328 AM HST SUN MAR 3 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...EAST 20 TO 30 MPH WITH LOCALIZED GUSTS OVER 45 MPH.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS STRONG WINDS ARE EXPECTED...AND MOTORISTS
SHOULD USE EXTRA CAUTION WHILE DRIVING.

&&

$$

HOUSTON
2 follow-up statements
017 
WWHW70 PHFO 031745
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
745 AM HST SUN MAR 3 2013

...WIND ADVISORY FOR THE SUMMIT OF MOUNT HALEAKALA AND THE
BIG ISLAND SUMMITS...

.THE STRONG WINDS BETWEEN AN UPPER LEVEL RIDGE TO THE NORTH OF
HAWAII AND A TROUGH ALOFT TO THE SOUTHEAST WILL PRODUCE WINDY
CONDITIONS ON THE SUMMIT OF MOUNT HALEAKALA AND THE BIG ISLAND
SUMMITS TODAY.

HIZ028-040400-
/O.EXA.PHFO.WI.Y.0017.000000T0000Z-130304T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
745 AM HST SUN MAR 3 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...EAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ022-040400-
/O.CON.PHFO.WI.Y.0017.000000T0000Z-130304T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
745 AM HST SUN MAR 3 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...EAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH.

* TIMING...THROUGH 6 PM HST THIS EVENING. 

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS STRONG WINDS ARE EXPECTED...AND MOTORISTS
SHOULD USE EXTRA CAUTION WHILE DRIVING.

&&

$$
530 
WWHW70 PHFO 040124
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
324 PM HST SUN MAR 3 2013


HIZ022-028-040230-
/O.CAN.PHFO.WI.Y.0017.000000T0000Z-130304T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
324 PM HST SUN MAR 3 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS AT THE SUMMITS ARE DECREASING TO BELOW ADVISORY LEVELS.
CONDITIONS WILL REMAIN BREEZY WITH GUSTS IN THE 30 TO 35 MPH RANGE
THROUGH MONDAY MORNING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 2, 8:30 PM HST, 6 hours 58 minutes earlier.

Area forecast discussion, Mar 2, 8:30 PM HST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SAT MAR 2 2013

.SYNOPSIS...
A TRADE WIND WEATHER PATTERN WILL PREVAIL OVER THE NEXT SEVERAL DAYS
DUE TO SURFACE HIGH PRESSURE FAR NORTH OF THE ALOHA STATE. CLOUDS
AND PASSING SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS WITH A FEW
BRIEF SHOWERS OVER SOME LEEWARD LOCATIONS. OUR WINDS ARE EXPECTED TO
BECOME LIGHTER TOWARD THE END OF THE NEW WEEK AS A FRONT BEGINS TO
APPROACH THE ISLANDS FROM THE NORTHWEST.

&&

.DISCUSSION...
THE TIGHT PRESSURE GRADIENT SOUTH OF A 1030 MB SURFACE HIGH FAR
NORTHEAST AND A 1033 MB SURFACE HIGH FAR NORTHWEST OF THE MAIN
HAWAIIAN ISLANDS IS MAINTAINING BREEZY TRADE WIND CONDITIONS ACROSS
THE ISLAND CHAIN EARLY THIS EVENING. ALOFT...NORTHEAST TO SOUTHWEST
ORIENTED MIDDLE AND UPPER LEVEL TROUGHING IS EVIDENT ABOUT 325 MILES
SOUTHEAST OF HILO. THERE IS ALSO AN UPPER LEVEL RIDGE JUST NORTH OF
THE ISLANDS. WATER VAPOR IMAGERY INDICATES THERE IS SIGNIFICANT
SUBSIDENCE HIGH ABOVE THE MAIN HAWAIIAN ISLAND CHAIN. AS A RESULT...
THE ISLANDS ARE IN A RELATIVELY STABLE ENVIRONMENT WITH A TRADE WIND
INVERSION BELOW 8 THOUSAND FEET AND BELOW NORMAL MOISTURE VALUES.
MOST OF THE CLOUDS UPWIND OF THE ISLANDS APPEAR TO BE RATHER STABLE
WITH ISOLATED LIGHT TRADE SHOWERS MAINLY OVER THE WINDWARD SIDES OF
MAUI AND BIG ISLAND...AS WELL AS THE ADJACENT COASTAL WATERS.

THE SURFACE HIGH FAR NORTHEAST OF THE AREA WILL CONTINUE MOVING
EASTWARD THIS WEEKEND...WHILE THE HIGH TO THE NORTHWEST WILL MOVE
TOWARD THE EAST TO A POSITION FAR NORTH OF THE ALOHA STATE BY
MONDAY. THIS WILL KEEP THE PRESSURE GRADIENT TIGHT ACROSS THE STATE
RESULTING IN BREEZY TRADE WINDS INTO EARLY NEXT WEEK. THE RIDGE
ALOFT IS ALSO EXPECTED TO REMAIN IN PLACE INTO MONDAY. SO EXPECT A
RELATIVELY DRY TRADE WIND WEATHER PATTERN TO CONTINUE INTO EARLY
NEXT WEEK.

ON TUESDAY AN UPPER LEVEL TROUGH IS MODELED TO DROP DOWN FROM THE
NORTH OVER THE STATE...WHICH IS EXPECTED TO PRODUCE A SLIGHT
DESTABILIZATION OF THE ATMOSPHERE. THE RESULT WILL BE A SLIGHT
INCREASE IN WINDWARD AND MAUKA SHOWERS...WITH THE BREEZY TRADE WINDS
CARRYING A FEW BRIEF SHOWERS OVER TO SOME LEEWARD AREAS OF THE
SMALLER ISLANDS.

THE SURFACE HIGH WILL CONTINUE TO MOVE EASTWARD INTO THE MIDDLE OF
NEXT WEEK WITH ITS ASSOCIATED RIDGE AXIS MOVING SOUTHWARD SLIGHTLY
CLOSER TO THE STATE AS A FRONTAL SYSTEM DEVELOPS FAR NORTHWEST OF
THE STATE. THIS WILL CAUSE THE TRADE WINDS TO EASE OFF FROM PRESENT
LEVELS TOWARD THE END OF THE NEW WORK WEEK.

THE UPPER LEVEL TROUGH WILL MOVE SOUTHEAST AWAY FROM THE STATE AS
ANOTHER RIDGE ALOFT BUILDS IN OVER THE REGION. THIS SHOULD MAKE THE
ATMOSPHERE MORE STABLE...WITH REDUCED TRADE SHOWER COVERAGE AND
INTENSITY EXPECTED. AS WE HEAD INTO NEXT WEEKEND...A BROAD UPPER
LEVEL TROUGH WILL BE ADVANCING TOWARD THE STATE FROM THE NORTHWEST.
THIS WILL PUSH THE UPPER LEVEL RIDGE SOUTH OF THE STATE.

ALSO TOWARD THE END OF THE WEEK...THE WESTERN END OF THE SURFACE
RIDGE WILL CONTINUE PUSHING SOUTHWARD CLOSE TO THE STATE AS THE
FRONT ADVANCES TOWARD THE REGION. THE SURFACE WINDS WILL CONTINUE TO
BECOME LIGHTER AS THEY BEGIN TO VEER FROM A SOUTHEASTERLY
DIRECTION...ESPECIALLY OVER THE WESTERN END OF THE ISLAND CHAIN. BY
NEXT WEEKEND...THE FRONT IS FORECAST TO BE LOCATED NORTHWEST OF
KAUAI WITH LIGHT EAST TO SOUTHEAST WINDS OVER THE ISLANDS. IF THE
WINDS BECOME LIGHT ENOUGH...LOCAL NIGHTTIME LAND AND AFTERNOON SEA
BREEZES ARE LIKELY. MOISTURE ASSOCIATED WITH THE APPROACHING FRONT
WILL LIKELY REMAIN NORTHWEST OF KAUAI ON SATURDAY...SO NO
SIGNIFICANT PREFRONTAL SHOWERS ARE EXPECTED ON SATURDAY.

&&

.MARINE...
A SMALL CRAFT ADVISORY /SCA/ REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON FOR ALL HAWAIIAN WATERS DUE TO STRONG TRADE WINDS AND
ELEVATED SEAS. THE SCA WILL NEED TO BE EXTENDED FOR SOME MARINE
ZONES SUNDAY NIGHT...ESPECIALLY FOR THE TYPICALLY WINDY WATERS
ADJACENT TO THE ISLANDS OF MAUI COUNTY AND THE BIG ISLAND.

A HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON FOR
EAST FACING SHORES OF MOST ISLANDS DUE TO THE THE EASTERLY TRADE
WIND SWELL. THESE WIND WAVES ARE EXPECTED TO GRADUALLY DIMINISH
EARLY NEXT WEEK...SO THE HIGH SURF ADVISORY IS EXPECTED TO BE
LOWERED BY MONDAY.

A HIGH SURF ADVISORY ALSO REMAINS IN EFFECT THROUGH TONIGHT ALONG
NORTH AND SOME WEST FACING SHORES OF MOST OF THE SMALLER ISLANDS DUE
TO A LARGE NORTHWEST SWELL. THIS SWELL WILL GRADUALLY DIMINISH
THROUGH SUNDAY NIGHT. A NEW LONG PERIOD NORTHWEST SWELL ARRIVING
LATE SUNDAY NIGHT WILL LIKELY CAUSE SURF HEIGHTS TO REACH THE HIGH
SURF ADVISORY CRITERIA ALONG MOST NORTH AND WEST FACING SHORES OF
THE SMALLER ISLANDS FROM MONDAY AFTERNOON INTO TUESDAY.

&&

.AVIATION...
AIRMET TANGO REMAINS IN EFFECT FOR MODERATE LOW-LEVEL TURBULENCE
BELOW 8 KFT SOUTH THROUGH WEST OF THE MOUNTAINS OVER ALL ISLANDS
DUE TO THE ROBUST TRADE WINDS.

VFR CONDITIONS WILL LIKELY PREVAIL THROUGH SUNDAY...WITH BRIEF MVFR
CIGS POSSIBLE...MAINLY ALONG WINDWARD FACING SLOPES.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 600 AM HST SUNDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU AND KAUAI...AND FOR NORTH FACING SHORES OF
OAHU...MOLOKAI AND MAUI.

HIGH SURF ADVISORY UNTIL 600 PM HST SUNDAY FOR EAST FACING SHORES OF
KAUAI...OAHU...MOLOKAI...MAUI AND THE BIG ISLAND NORTH.

SMALL CRAFT ADVISORY UNTIL 600 PM HST SUNDAY FOR ALL HAWAIIAN
WATERS.

&&

HOUSTON

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.